Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 61, NWS Topeka, KS

June 20, 2000Brown County, Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2000, 2:02 AM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2000, 2:02 AM CDT (07:02 UTC)
Expired
Jun 20, 2000, 3:00 AM CDT
In force
58 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Brown County, KS, Jackson County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:07 AM CDTThunderstorm Wind 52 ESeneca, KSStrong winds downed trees in Seneca.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WUUS53 KTOP 200703
SVRTOP
KSC013-085-131-200800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
202 AM CDT TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS
  NORTHERN JACKSON COUNTY IN NORTHEAST KANSAS
  SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 300 AM CDT

* AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF ONEIDA TO 12
  MILES SOUTHWEST OF CORNING...OR FROM 24 MILES WEST OF HIAWATHA TO
  29 MILES SOUTHEAST OF MARYSVILLE...MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  SABETHA
  GOFF
  FAIRVIEW
  WETMORE
  RESERVE
  POWHATTAN
  NETAWAKA
  HIAWATHA
  WHITING
  WILLIS
  HORTON
  EVEREST

TREES WERE REPORTED BLOWN OVER IN SENECA AT 201 AM CDT.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:39 PM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Jun 19, 2:39 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
239 PM CDT MON JUN 19 2000

...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT THROUGH
TUESDAY EVENING...

GENERALLY PREFER AN ETA/AVN COMBINATION FOR THIS FORECAST...AS THE
NGM APPEARS TO BE A LITTLE TOO FAST WITH THE MOVEMENT OF THE SURFACE
FRONT.

TROPICAL MOISTURE PLUME OVER EASTERN KANSAS CONTINUES YIELD
SCATTERED SHOWERS AND THUNDERSTORMS IN THE WARM AIR ADVECTION
PATTERN.  WILL MENTION OF EVENING PRECIPITATION ACROSS EAST CENTRAL
KANSAS BASED ON CURRENT RADAR TRENDS.  A SECOND AREA OF CONCERN IS
DRY-LINE ACROSS WESTERN KANSAS.  VISIBLE SATELLITE LOOPS SHOW
TOWERING CUMULUS DEVELOPING ALONG THE DRY-LINE.  PROFILERS SUGGEST
THIS ACTIVITY WOULD MOVE NORTHEAST.  WITH STRONG INFLOW AND UNSTABLE
ATMOSPHERE ACROSS CENTRAL KANSAS...CANNOT SEE WHY THIS ACTIVITY
WOULD NOT PERSIST INTO THE OVERNIGHT HOURS.  NORTH CENTRAL KANSAS
HAS THE BEST CHANCES TO SEE THIS ACTIVITY...WITH LESSER CHANCES IN
THE EAST.

COLD FRONT TO ENTER NORTH CENTRAL KANSAS BY MIDDAY TUESDAY...AND
EXTEND ALONG THE KANSAS TURNPIKE BY 00Z WEDNESDAY.  850-700 MB
Q-VECTOR DIVERGENCE FIELDS SHOW GOOD LIFT AHEAD OF THE BOUNDARY ON
TUESDAY...ESPECIALLY OVER EAST CENTRAL KANSAS.  BOTH ETA AND AVN
FORECAST CAPES IN THE 2000 TO 3000 J/KG RANGE AHEAD OF THE FRONT.
FORECAST HODOGRAPHS SHOW A DECENT AMOUNT OF SHEAR...BUT NOT MUCH
TURNING OF THE LOW LEVEL WINDS...SO A LINEAR EVOLUTION IS LIKELY.
WILL CARRY THE HIGHEST POPS ACROSS EAST CENTRAL KANSAS...AND WILL
LIMIT POPS TO THE MORNING HOURS IN THE NORTH CENTRAL.

Q-VECTOR FORECASTS SUGGEST PRECIPITATION WILL LINGER INTO THE
EVENING HOURS ACROSS EAST CENTRAL KANSAS BEFORE THE FRONT DRIES
THINGS OUT.

60 HOUR ETA FORECAST LOOKS QUITE INTERESTING AS ITS STALLS THE FRONT
ACROSS NORTHERN OKLAHOMA WEDNESDAY MORNING...BUT THEN LIFTS THE
FRONT BACK NORTH TO A KGBD TO KEMP wLINE BY 00Z THURSDAY.  THE AVN
DOES NOT SHOW THIS...SO WILL DISCOUNT IT FOR NOW (PLUS IT WOULD
MAINLY EFFECT THE WEDNESDAY NIGHT FORECAST)...ALTHOUGH IT BEARS
WATCHING.

.TOP...NONE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:02 AM CDTFlash Flood WarningTOPDouglas, Shawnee, Wabaunsee118 min
Jun 20, 4:02 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson28 min
Jun 20, 4:19 PM CDTSevere Thunderstorm WarningTOPFranklin26 min
Jun 20, 5:32 PM CDTFlash Flood WarningTOPFranklin4 hr
Jun 20, 6:12 PM CDTSevere Thunderstorm WarningTOPAnderson33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.